Publish in this journal
Journal Information
Vol. 110. Issue 10.
Pages 869-871 (December 2019)
Vol. 110. Issue 10.
Pages 869-871 (December 2019)
Case and Research Letters
DOI: 10.1016/j.adengl.2018.03.026
Full text access
Heparin-Induced Skin Necrosis Occurring at a Distance From Injection Sites
Necrosis cutánea por heparina con afectación a distancia del punto de administración
Visits
...
A. Estébanez
Corresponding author
andreaestebanez_7@hotmail.com

Corresponding author.
, E. Silva, P. Cordero, J.M. Martín
Servicio de Dermatología, Hospital Clínico Universitario, Valencia, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Figures (2)
Full Text
To the Editor:

A 67-year-old man who had been diagnosed 1 year earlier with inoperable glioblastoma multiforme that was refractory to multiple treatments was treated with low-molecular-weight heparin (LMWH) after an episode of pulmonary thromboembolism and deep venous thrombosis. Disseminated asymptomatic skin lesions appeared 5 days after beginning LMWH therapy. Despite the spectacular appearance of the skin lesions the patient’s general condition was excellent. Fever and other clinical signs of infection were absent. Physical examination revealed large, noninfiltrated ecchymotic plaques located mainly on the abdomen without underlying fluid collection (Fig. 1A), necrotic lesions on the right thigh (Fig. 1B), and tense blisters with hemorrhagic content in the distal area of the right leg (Fig. 1C).

Figure 1.

A, Abdominal ecchymotic plaques. B, Necrotic lesions on the right thigh. C, Tense hemorrhagic blisters in the distal area of the right leg.

(0.12MB).

Based on the patient’s clinical picture a suspected diagnosis of heparin-induced skin necrosis was established. Laboratory tests, including a complete blood count and coagulation parameters, revealed no findings of interest, apart from thrombocytopenia (107000 platelets/mL). Tests for anti-platelet factor 4 antibodies were negative. Heparin treatment was immediately discontinued and oral anticoagulation treatment with warfarin was initiated. Fifteen days after heparin discontinuation a clear improvement in the patient’s lesions was observed (Fig. 2) and the platelet count returned to 130000 platelets/mL. Skin necrosis in response to anticoagulant treatment is a rare adverse reaction, and is rarer in patients treated with heparin than in those treated with oral anticoagulants (0.01% of patients).1 Although the pathogenesis of this adverse effect is unclear, most authors suspect an immune mechanism whereby heparin-induced production of anti-platelet antibodies triggers platelet aggregation and consequent vascular occlusion. Heparin-induced skin necrosis is considered part of heparin-induced thrombocytopenia syndrome, although a decrease in platelet count is observed in only 50% of patients.2 Clinical signs appear between 5 and 15 days after beginning treatment, usually close to the injection site, although rarer cases involving lesions at a distance from the injection site have also been described.3

Figure 2.

Resolution of necrotic lesions 15 days after discontinuing heparin treatment.

(0.12MB).

Lesions initially appear as painful, well-delimited erythematous or hemorrhagic macules that become indurated over the following days. Subsequently, the lesions become necrotic and give way to tense, painful serosanguineous sores and blisters that evolve into marked necrosis of the skin and subcutaneous cellular tissue. In addition to marked necrotic lesions, affected patients may present with other abortive erythematous or cyanotic lesions.

Blood tests typically reveal thrombocytopenia and the presence of anti-platelet factor IV antibodies, although their absence is insufficient to rule out heparin-induced skin necrosis.4

Diagnosis is mainly clinical, with histological confirmation in doubtful cases. The main differential diagnoses are warfarin-induced skin necrosis and heparin-induced type-IV hypersensitivity reaction.

Treatment consists of immediate discontinuation of heparin administration and replacement with other anticoagulants such as direct thrombin inhibitors (hirudins) or warfarin.5,6 Substitution with other LMWHs is not recommended. Discontinuation of heparin treatment is followed by rapid recovery of the platelet count and progressive healing of necrotic lesions, as occurred in the present case.

The most common adverse effects of heparin include bleeding, alopecia (in up to 50% of patients undergoing prolonged treatment), osteoporosis, hypersensitivity phenomena, and thrombocytopenia. Skin necrosis is a rare adverse reaction to heparin, but should be taken into consideration.7 Diagnosis is primarily clinical, and early withdrawal of heparin treatment is essential to avoid the development of potentially fatal visceral thrombotic complications.

Conflicts of interest

The authors declare that they have no conflicts of interest.

References
[1]
D. Andres, R. Malao, L. Gonzalo, A. Siegel, V. Gaete, C. Vergara, et al.
Necrosis cutánea por tratamiento anticoagulante oral.
Rev Chil Cir, 63 (2011), pp. 200-203
[2]
A. Campo, J. González Castro, J. Soler, L. Gómez, J. Piulachs, J. Palou, et al.
Necrosis cutánea por heparina: una forma posiblemente fatal de hipersensibilidad a la heparina.
Actas Dermosifiliogr, 89 (1998), pp. 613-619
[3]
U.J. Tietge, H.H. Schmidt, E. Jäckel, C. Trautwein, M.P. Manns.
Low molecular weight heparin-induced skin necrosis occurring distant from injection sites and without thrombocytopenia.
J Intern Med, 243 (1998), pp. 313-315
[4]
W.K. Gan.
Diagnostic challenge of heparin-induced skin necrosis.
Ann Clin Lab Res, 5 (2017), pp. 213
[5]
E. Domínguez Espinosa, M. Díaz Madrid.
Necrosis cutánea por heparina.
Piel, 24 (2009), pp. 362-363
[6]
P.S. Sánchez, S.A. Angelillo, I. Masouyé, L. Borradori.
Widespread skin necrosis asociated with unfractioned heparin therapy in a patient under chronic coumarin anticoagulation.
J Eur Acad Dermatol Venereol, 20 (2006), pp. 327-330
[7]
M. Llamas-Velasco, V. Alegria, A. Santos-Briz, L. Cerroni, H. Kutzner, L. Requena.
Occlusive nonvasculitic vasculopathy: A review.
Am J Dermatopathol, 1 (2016), pp. 1-25

Please cite this article as: Estébanez A, Silva E, Cordero P, Martín JM. Necrosis cutánea por heparina con afectación a distancia del punto de administración. Actas Dermosifiliogr. 2019;110:869–871.

Copyright © 2019. AEDV
Idiomas
Actas Dermo-Sifiliográficas (English Edition)

Subscribe to our newsletter

Article options
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
    NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
  • Additional material
Tools
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
NOTICE Undefined index: tipo (includes_ws_v2/librerias/html/item.php[1258])
Supplemental materials
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.